Thunderstorm Wind, Piatt
- When
- May 30, 6:45 AM CST
- Where
- Piatt County, Mansfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.217, -88.500
Several trees and power lines were blown down.
4 thunderstorm wind, 3 flash flood, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 30, 2:50 AM CST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 350 AM CDT SUN MAY 30 2004 .DISCUSSION...SEVERE WEATHER OUTBREAK LIKELY ACROSS CENTRAL/SOUTHEAST ILLINOIS SUNDAY AFTERNOON AND EVENING. SPC HAS UPGRADED PORTIONS OF CENTRAL ILLINOIS INTO A DAY ONE HIGH RISK OF SEVERE WEATHER...AT LOCATIONS MAINLY ALONG AND SOUTH OF A QUINCY TO DECATUR TO EFFINGHAM LINE. REMAINDER OF CENTRAL/SOUTHEAST ILLINOIS IN A MODERATE RISK. MODELS ARE IN GOOD AGREEMENT WITH THE TIMING OF THE ASSOCIATED SURFACE FRONT...ALL SHOWING A SLIGHT SLOWING OF TIMING FROM 24 HOURS AGO. ALL INSTABILITY/SHEAR PARAMETERS...EXTENT OF UPPER LEVEL SUPPORT AND TIMING OF SURFACE BOUNDARY SUPPORT THE RISK. THIS WILL BE THE SHORT-TERM FORECAST CHALLENGE. LATER ON...MODELS NOW IN BETTER AGREEMENT WITH AN UPPER LEVEL LOW CUTTING OFF ACROSS THE GREAT LAKES REGION. ETA NOW MORE SIMILAR WITH THE GFS...WHICH ALL ALONG SUPPORTED A LESS PROGRESSIVE SCENARIO WITH THIS FEATURE. THIS UPPER LOW WILL KEEP TEMPERATURES COOLER OVER MUCH OF THE UPCOMING WEEK...WITH PERIODIC THUNDER CHANCES WITH SPOKES OF SHORTWAVE ENERGY/COOLER H500 TEMPS ROUNDING THE UPPER LOW. HAVE LEANED TOWARD THE GFS GIVEN ITS BETTER CONTINUITY WITH THIS FEATURE. SHORT TERM...TODAY AND TONIGHT... 06Z ETA MODEL INDICATES ENOUGH UPPER LEVEL DIVERGENCE ON THE EDGE OF THE 850H THETAE AXIS TO SUPPORT ONGOING SCATTERED CONVECTION...MAINLY ALONG AND NORTH OF A PEORIA TO MATTOON LINE. BEST LOW-LEVEL JET AXIS REMAINS WEST OF THE MISSISSIPPI RIVER TONIGHT...HELPING TO SUPPORT WIDESPREAD CONVECTION ACROSS IOWA/NORTHWEST MISSOURI. LACK OF WIDESPREAD RAINS IN CENTRAL ILLINOIS EARLY ON WILL ALLOW AIRMASS TO QUICKLY BECOME UNSTABLE THIS MORNING. ETA SHOWS SURFACE DEWPOINTS QUICKLY RISING INTO THE LOWER 70S ACROSS CENTRAL ILLINOIS AS THE WARM FRONT TO OUR SOUTH QUICKLY LIFTS NORTH. NEGATIVELY TILTED LONGWAVE TROF WILL NUDGE EASTWARD...WITH THE ASSOCIATED SURFACE FRONT EXPECTED TO MOVE THROUGH WESTERN PORTIONS OF AREA LATE AFTERNOON/EARLY EVENING TIME FRAME. ETA SURFACE LI/S SUGGEST -6 TO -8 WITH CAPES APPROACHING 3000 J/KG. ESPECIALLY DURING THE LATE AFTERNOON/EARLY EVENING ACROSS THE WEST...SHEAR PROFILES ARE IMPRESSIVE...WITH LOTS OF TURNING OF WINDS IN THE LOW LEVELS. THE STORMS WILL LIKELY TAKE ON MORE LINEAR CHARACTERISTICS AS IT MOVES THROUGH EASTERN ILLINOIS...AS WIND PROFILES BECOME MORE UNIDIRECTIONAL PER BUFKIT. WILL ONLY MAKE MINOR ADJUSTMENTS TO FINE-TUNE GRIDS FOR THIS OUTBREAK...BUT LITTLE AS FAR AS CHANGES NEEDED. BECAUSE EXPECTED HEAVIER RAINFALL REMAINED WEST OF ILLINOIS TONIGHT...NOT LOOKING AT FLOODING BEING A MAJOR ISSUE. WILL CONCENTRATE ON THE SEVERE WEATHER EXPECTED. THERE SHOULD BE ENOUGH SPEED TO THE FRONT TO DIMINISH THE CHANCES OF WIDESPREAD FLOODING PROBLEMS. LONG TERM...MEMORIAL DAY (MONDAY) THROUGH SATURDAY... AS STATED EARLIER...UPPER LOW IS EXPECTED TO DEVLOP ACROSS GREAT LAKES REGION AND DROP THROUGH UPPER MIDWEST. THIS FEATURE AND ITS ASSOCIATED COLD TEMPERATURES ALOFT...TO BRING MAINLY DIURNAL STORM CHANCES TO THE AREA INTO WEDNESDAY. GFS HAS BEEN FAIRLY CONSISTANT WITH THIS SCENARIO. DIFFICULT TO TIME EXACT TIMING ON RAIN CHANCES WITH THE APPROACHING WAVES...GFS CURRENTLY SUGGEST THE MOST AMPLIFIED WAVE TO MOVE THROUGH CENTRAL ILLINOIS MORNING-MIDDAY WEDNESDAY. THEREAFTER...UPPER LEVEL RIDGING TO BUILD INTO THE AREA...ALLOWING FOR A WARMING TREND INTO NEXT WEEKEND. && .ILX WATCHES/WARNINGS/ADVISORIES... IL...NONE. && PLAHMER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 600 AM CDT SUN MAY 30 2004 ILZ027>031-036>038-040>057-061>063-066>068-071>073-311100- CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND- DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN- MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT- RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION- WOODFORD- INCLUDING THE CITIES OF...BLOOMINGTON...CHAMPAIGN...DANVILLE... DECATUR...EFFINGHAM...FLORA...GALESBURG...HAVANA...JACKSONVILLE... LAWRENCEVILLE...LINCOLN...MATTOON...PEORIA...SHELBYVILLE... SPRINGFIELD AND TAYLORVILLE 600 AM CDT SUN MAY 30 2004 ...THERE IS A HIGH RISK OF A SEVERE WEATHER OUTBREAK THIS AFTERNOON INTO THIS EVENING WITH THE POTENTIAL FOR SIGNIFICANT LONG-TRACKED TORNADOES... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST ILLINOIS. .DAY ONE...TODAY AND TONIGHT AFTER SCATTERED THUNDERSTORMS DEPART THE AREA THIS MORNING...MORE THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON AND LAST INTO THE EVENING HOURS. MANY OF THESE STORMS WILL BE SEVERE...PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. THE POTENTIAL ALSO EXISTS FOR TORNADOES...A FEW OF WHICH MAY BE LARGE AND PRODUCE LONG DAMAGE TRACKS. THE TIME FRAME FOR THE MOST INTENSE THUNDERSTORMS WILL BE FROM AROUND 2 PM UNTIL 8 PM. AFTER THAT...THE STORMS ARE EXPECTED TO EVOLVE INTO A SEVERE SQUALL LINE OVER THE EASTERN HALF OF THE AREA...PRODUCING MAINLY DAMAGING WINDS. MOST OF THE SEVERE WEATHER SHOULD MOVE EAST INTO INDIANA BY MIDNIGHT. TORRENTIAL RAINFALL WILL ACCOMPANY SOME OF THE STORMS. SINCE THE GROUND IS STILL SATURATED FROM PREVIOUS RAINFALL OVER SOUTHEASTERN ILLINOIS...FLASH FLOOD CONDITIONS MAY RETURN TO THAT PORTION OF THE AREA IN ADDITION TO THE SEVERE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A DISTURBANCE IN THE UPPER ATMOSPHERE WILL LINGER OVER THE GREAT LAKES MONDAY THROUGH WEDNESDAY...LEADING TO A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND TONIGHT FROM AROUND 2 PM UNTIL MIDNIGHT. && KEEP ABREAST OF THE LATEST WEATHER FORECASTS. PEOPLE OUTDOORS SHOULD HAVE A NOAA WEATHER RADIO OR COMMERCIAL RADIO TO KEEP INFORMED OF THE EXPECTED DANGEROUS WEATHER CONDITIONS. REVIEW SEVERE WEATHER SAFETY RULES...AND BE READY TO TAKE ACTION IF A WATCH OR WARNING IS ISSUED FOR YOUR AREA. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT: HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL IN LOWER CASE.
The Lincoln radar (KILX), 71 km away, was scanning. The volume nearest the first event began at 12:40 UTC.
4 thunderstorm wind, 3 flash flood, 1 tornado. Local standard time, as filed.
Several trees and power lines were blown down.
Brief heavy rain flooded numerous roads especially across the northern portions of the county.
A large tree was blown down.
Several trees were blown down. One tree fell onto a garage causing major damage.
Brief heavy rains caused several roads in Peoria to become flooded.
A tornado briefly touched down in a field south of Green Valley. No damage or injuries were reported.
Thunderstorm winds blew an aluminum shed and a plastic storage shed into a nearby field. Also, numerous tree limbs were blown down.
Brief heavy rain caused several roads in town to become flooded.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5401174, 5401175, 5401176, 5401177, 5401178, 5401179, 5401180, 5401181.